Virginia, 2016Damaging Wind in Virginia, June 24, 2016
June 24, 2016 · NWS RNK · 1 event in 1 county or zone
A nearly Stationary Front was located over our region. This front combined with an upper level storm system and unstable air to trigger one severe thunderstorm near Danville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly Stationary Front was located over our region. This front combined with an upper level storm system and unstable air to trigger one severe thunderstorm near Danville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 24, 8:44 PM EST, 8 minutes earlier.
Area forecast discussion, Jun 24, 8:44 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
944 PM EDT FRI JUN 24 2016
.SYNOPSIS...
A weak cold front along with an associated area of low pressure
will drift south through the region tonight. The front slides
south of the area by Saturday morning, allowing high pressure to
slowly build in from the north this weekend. Another cold front
will approach from the west on Monday.
See hydrology section below for additional information regarding
ongoing flooding.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 940 PM EDT Friday...
Scattered showers and thunderstorms are still moving southward
over parts of the Piedmont at this time. There could still be
isolated potential for severe storms during the next couple hours
due to damaging winds as the primary threat. POPs were increased a
little higher over the Piedmont, and the chance of thunder was
extended in time to midnight tonight. A few other minor tweaks
were made to the forecast in low temperatures and cloud cover.
As of 222 PM EDT Friday...
Weak surface front continues to sag slowly south toward the northern
portion of the area and should finally drop into North Carolina
overnight as the shortwave trough to the north slides across. This
should keep the threat for bands/clusters of showers/storms going into
this evening with decreasing coverage after loss of heating. Appears
best chances early on across the northwest closer to the boundary where
will have to watch for continued slow moving bands, and then perhaps
out east where latest analysis shows the best convergence/instability
attm. Models tend to focus on deeper convection in the east over the
next few hours and even keep some lingering low level moisture and shra
threat east of the Blue Ridge overnight as the flow turns more
northeast. Thus kept at least chance pops going into the evening with
some low likelys north/northeast, trending down to just isolated
showers east late. Other concern will be with fog/low clouds
given wet ground conditions and some clearing overnight after
scattered showers. Since confidence low given potential for mid
deck to linger only added some patchy fog west and low clouds
east. Low temps similar to last few nights with values mostly in
the 60s.
Surface front and associated weak low pressure will be to the south on
Saturday with weak high pressure slowly building in from north during
the day. However soundings show low level moisture lingering beneath
drying aloft with a faint shortwave sliding southeast across the west
around the upper ridge to the west. This along with weak low level
convergence per the boundary layer flow turning more east to southeast
supports keeping in some low afternoon pops, mainly Blue Ridge,
although some isolated coverage could occur in the southeast
closer to the residual boundary. Should be a bit cooler behind the
front on Saturday given early clouds and more onshore flow with
highs mostly 70s to lower 80s overall.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 200 PM EDT Friday...
Surface high pressure will gradually shift south and wedge in from the
northeast Saturday night into Sunday as upper heights slowly build back
over the region from the southwest. This should tend to shut down most
convection outside of the far southwest Sunday where weak return low
level moisture will exist. Otherwise looking at enough subsidence to go
with mainly clear/sunny north and partly cloudy with only isolated
showers/storms Saturday night/Sunday. Temps mainly seasonal with lows
in the 60s and highs in the 80s.
High will begin to shift east and weaken later Sunday night into Monday
in advance of the next upstream 5h trough that will propel a surface
cold front into the region by late Monday. Models have trended slower
with the progression of the boundary with the ribbon of deeper pre-
frontal moisture staying to the west Sunday night. Thus continued
slight pops only in the far west for now.
Axis of 1-2 inch pwats will slowly advance through the region Monday
afternoon ahead of the front with guidance showing a decent amount of
lift and subsequent instability espcly given the slower movement. Could
again pose a combo limited heavy rain/severe threat if trends continue
so keeping likely pops west Monday, and out east by late in the
day or early evening. Should again be quite warm/humid by Monday
with highs mostly in the sticky 80s to perhaps around 90
southeast.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 1245 PM EDT Friday...
Return to an eastern troughing regime will be underway early next week
as a secondary cold front crosses the region on Tuesday followed by
drier high pressure later Tuesday into Wednesday night. Still should be
enough moisture to spark a few showers and perhaps a storm in the east
Tuesday before stronger downsloping kicks in behind the front making
for a drier Wednesday. Boundary stalls to the south for the end of the
week making for more uncertainty with possible return moisture as added
shortwave energy rotates around the base of the upper trough. As seen
with this last shortwave trough, models were too strong with push of
cooler/drier air, so trending toward a faster return of enough moisture
for showers/storms Thursday afternoon/Friday as a weak wave perhaps
rides along the front to the south. Temps basically close to seasonal
but could be a bit lower from midweek on, and especially at night
when lower dewpoints should allow for more comfortable midweek
lows in the 50s to lower 60s.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 715 PM EDT Friday...
A surface cold front is still on track to pass through the region
overnight. Isolated to scattered convection is possible in advance
of the front this evening. Most areas will remain VFR through
about 04Z/midnight. In the wake of the front, look for low level
winds to become northeast and bring moisture up against the crest
of the Blue Ridge. IFR/MVFR clouds are expected to develop from
the central portions of the forecast area and eastward. Patchy
IFR/MVFR fog is also expected. Sub-VFR conditions are expected
through the late morning or early afternoon at most locations
central and east before transitioning to VFR. Some patchy light
showers will also be possible from late tonight through morning
hours nearest the Blue Ridge.
Extended discussion... As of 1233 PM EDT Friday...
High pressure will try to build from the northeast on Saturday,
but there should be enough instability over the mountains for
isolated afternoon showers and thunderstorms during the weekend.
Coverage of these storms should increase by Monday before becoming
more isolated on Tuesday with the passage of another cold front.
Expect a return to more widespread VFR behind the front on
Wednesday. Overall, expect periods of IFR/MVFR within the showers
and thunderstorms and also during potential early morning fog due
to wet soil conditions.
&&
.HYDROLOGY...
As of 311 PM EDT Friday...
Extensive flood damage has occurred especially from Greenbrier
county in West Virginia through Alleghany county in Virginia, and
some roads remain impassable. River levels have crested along the
Greenbrier at Alderson and continue to fall. Water levels should
also continue to recede at Buchanan on the James River into
tonight with gradual rises downstream to near action stage in
spots. These hydro issues will persist into tonight so please see
the latest river flood warnings (WBCFLWRNK) and statements
(WBCFLSRNK) for updates.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/RCS
NEAR TERM...DS/JH/PW
SHORT TERM...JH
LONG TERM...JH
AVIATION...DS/JH/RCS
HYDROLOGY...JH
Hazardous weather outlook, Jun 24, 2:46 PM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT FRI JUN 24 2016
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-252000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
346 PM EDT FRI JUN 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR INTO THIS
EVENING WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 3:08 PM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT FRI JUN 24 2016
WVZ507-242100-
EASTERN GREENBRIER-
408 PM EDT FRI JUN 24 2016
...SCATTERED LIGHT TO MODERATE SHOWERS WILL MOVE THROUGH THE AREA...
THROUGH 500 PM EDT...SCATTERED LIGHT TO MODERATE SHOWERS WILL
PROGRESS ACROSS MAINLY THE SOUTHEASTERN PART OF GREENBRIER COUNTY.
MOST OF THE SHOWERS WILL PRODUCE LESS THAN ONE TENTH OF AN INCH...
WITH SOME ISOLATED LOCATIONS EXPERIENCING ONE THIRD OF AN INCH. NONE
OF THIS RAIN ACTIVITY IS EXPECTED TO WORSEN THE FLOOD SITUATION. A
FLOOD WARNING CONTINUES UNTIL 630 PM EDT.
LAT...LON 3776 8026 3774 8026 3772 8025 3768 8033
3769 8035 3770 8034 3771 8035 3769 8036
3769 8038 3771 8038 3770 8039 3772 8039
3769 8046 3770 8047 3769 8052 3772 8062
3774 8066 3788 8044
TIME...MOT...LOC 2005Z 332DEG 8KT 3783 8043 3772 8061
DSSpecial weather statement, Jun 24, 7:23 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT FRI JUN 24 2016
VAZ024-250115-
ROCKBRIDGE-
823 PM EDT FRI JUN 24 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCKBRIDGE COUNTY...
AT 823 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF
BROWNSBURG...MOVING SOUTH AT 25 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT
CLOUD-TO-GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
ROCKBRIDGE BATHS...
FAIRFIELD...
VESUVIUS...
AND BROWNSBURG.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3793 7920 3789 7915 3785 7914 3785 7915
3782 7916 3781 7941 3805 7943
TIME...MOT...LOC 0023Z 348DEG 22KT 3805 7928
RABSpecial weather statement, Jun 24, 7:30 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT FRI JUN 24 2016
NCZ005-006-250115-
ROCKINGHAM-CASWELL-
830 PM EDT FRI JUN 24 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CASWELL AND SOUTHEASTERN ROCKINGHAM COUNTIES...
AT 830 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAMP SPRINGS...MOVING
SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
CAMP SPRINGS...
JERICHO...
LAWSONVILLE...
AND BAYNES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3625 7968 3627 7971 3641 7956 3625 7927
3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 0030Z 310DEG 21KT 3630 7956
RABSpecial weather statement, Jun 24, 7:38 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT FRI JUN 24 2016
VAZ043-044-250130-
HENRY-PITTSYLVANIA-
838 PM EDT FRI JUN 24 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PITTSYLVANIA AND NORTHEASTERN HENRY COUNTIES...
AT 838 PM EDT...A STRONG THUNDERSTORM WAS NEAR MOUNTAIN VALLEY...
MOVING SOUTH AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHATHAM...
CALLANDS...
SWANSONVILLE...
SANDY RIVER...
AND DRY FORK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3665 7965 3681 7973 3683 7970 3683 7967
3686 7964 3690 7963 3698 7946 3678 7924
TIME...MOT...LOC 0038Z 357DEG 8KT 3682 7967
RABSpecial weather statement, Jun 24, 8:25 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT FRI JUN 24 2016
NCZ005-006-250215-
ROCKINGHAM-CASWELL-
925 PM EDT FRI JUN 24 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN CASWELL AND ROCKINGHAM COUNTIES...
AT 923 PM EDT...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM 5
MILES NORTH OF STONEVILLE TO EDEN...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
WENTWORTH...
MAYODAN...
AND MADISON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3626 7997 3654 8002 3654 7968 3625 7945
TIME...MOT...LOC 0123Z 333DEG 18KT 3648 7993
RAB
Thunderstorm Wind, Danville (C)
- When
- June 24, 8:52 PM EST
- Where
- Danville (C) County, 0.97 mi ENE of Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.594, -79.373
A tree was blown down on the railroad tracks near Water Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 24, 20161 death · 2 injured · 1 event
- Heat in Tennessee, June 24, 20161 death · 1 event
- Rip Current in New York, June 24, 20161 death · 1 event
- Heat in Missouri, June 24, 20161 death · 1 event
- Hail and Damaging Winds in Montana, June 24, 2016$1.1 million · 1.25 in hail · 31 events
- Hail and Damaging Winds in North Dakota, June 24, 2016$100,000 · 1 in hail · 13 events
- Damaging Winds in Virginia, June 24, 2016$35,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, June 24, 2016$19,000 · 1 in hail · 15 events
- Hail and Damaging Winds in West Virginia, June 24, 2016$1,000 · 1.25 in hail · 12 events
- Damaging Winds in South Carolina, June 24, 201655 kt wind · 4 events
- Damaging Winds in Virginia, June 24, 201654 kt wind · 3 events
- Damaging Winds in North Carolina, June 24, 2016$500 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642779.